Alert archive / Vermont / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 42, NWS Burlington, VT

August 11, 2004Orange County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Aug 11, 2004, 5:18 PM EDT for Orange County, Vermont. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2004, 5:18 PM EDT (21:18 UTC)
Expired
Aug 11, 2004, 6:15 PM EDT
In force
57 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Orange County, VT

The radar

The Burlington radar (KCXX), 91 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 12:55 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 112118
SVRBTV
VTC017-112215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
516 PM EDT WED AUG 11 2004

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGE COUNTY IN CENTRAL VERMONT


* UNTIL 615 PM EDT

* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF STRAFFORD...MOVING
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR STRAFFORD AND TUNBRIDGE AROUND 530 PM EDT
  NEAR WEST FAIRLEE...7 MILES NORTHWEST OF THETFORD AROUND 540 PM EDT
  NEAR VERSHIRE AROUND 550 PM EDT
  NEAR FAIRLEE AROUND 600 PM EDT
  NEAR CORINTH AROUND 610 PM EDT
 
SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 55 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. IF THUNDERSTORMS 
APPROACH SEEK SAFE SHELTER INSIDE IMMEDIATELY.

LAT...LON 4388 7251 4377 7222 4414 7204 4417 7230

$$

SLW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 4:39 PM EDT, 39 minutes earlier.

Area forecast discussion, Aug 11, 4:39 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
439 PM EDT WED AUG 11 2004

.SHORT TERM (TNGT-SAT)...
IN THE SHORT TERM DEALING WITH POTL FOR SVR AHD OF WK CDFNT ACRS
FA.  SVR TSTM WATCH #738 VALID TIL 00Z.  CRNTLY NOT MCH HAPPENING
ACRS FA EXCPT FOR A FEW STORMS ACRS S VT.  SOUNDINGS SHOW PRESENCE
OF MID LVL CAP WHICH IS FCST TO BREAK LT AFTN/EVNG WHICH SHOULD
ALLOW AREAL CVRG OF CONVECTION TO INCRS. CDFNT INVOF CHMPLN VLY WITH
BEST INSTBY E OF FNT ACRS VT WITH LAPS CAPES SHOWING 1000-2000
J/KG.  MUCH LESS UNSTABLE ACRS NNY WITH CAPES GENERALLY BLO 600
J/KG.  WENT LKLY POPS ACRS ERN ZNS AND CHC W THRU MIDNGT THEN DECRG
THEREAFTER.  STGST 0-6KM SHEAR INCRG TO 40-50 KTS THIS EVNG ACRS NNY
BUT INSTBY MRGNL HERE WHILE HIR INSTBY AREAS ASSOCD WITH WEAKER
SHEAR.  SO CRNT THINKING IS THAT ACTVTY WL BE PULSE TYPE IN NATURE
WITH GREATEST THREAT FM WET MICROBURSTS.

CDFNT STALLS ACRS ERN FA ON THU AS UPR TROF TO THE W AMPLIFIES WITH
BACKING FLOW.  LOW LVL CNVGC AND ABUNDANT LL MSTR WL KEEP HI THREAT
OF SHWRS/TSTMS ACRS ERN ZONES WITH LESS THREAT FURTHER W ACRS NNY
WHERE ATMOS DRIER.  IN FACT EXPECTING SOME SUN ACRS ST LAW VLY WITH
MOCLDY ELSW.  STG 0-3KM AND 0-6KM SHEAR VALUES BUT CAPES RATHER LOW
SO SVR WX NOT EXPECTD.  HVY RAFL WL BE GREATER THREAT ACRS ERN/SRN
VT GIVEN INCRG PWATS GREATER THAN 1.5.

AS UPR TROF CONTINUES TO AMPLIFY W OF FA THU NGT...FNT AND HVY RA
THREAT WL SHIFT WWD ACRS FA DURG THE NGT...THEN REMNANTS OF BONNIE
MOVS NE ACRS NEW ENG LATE FRI...LIKELY PASSING JUST E OF FA FRI
NGT.  TROPICAL MSTR AND LL CNVGC ASSOCD WITH REMNANTS OF BONNIE WL
BRING POTENTIALLY HVY RAFL TO THE REGION FRI INTO FRI EVNG BEFORE
MSTR LIFTS OUT LTR FRI NGT.  SAT LOOKING DRY WITH TMPS SLIGHTLY BLO
NORMAL...THEN REMNANTS OF CHARLIE PSBLY AFFECTS RGN SAT NGT/SUN.

GIVEN THE POTENTIAL OF HVY RAFL THRU THU NGT AND THE THREAT OF TWO
TROPICAL SYSTEMS AFFECTING FA FRI THRU SUN...WE ISSUED AN ESF TO
ADDRESS HVY RA CONCERNS.
&&

KJC

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
POTENTIALLY UNSETTLED CONDS PERSIST DURING FIRST FEW PERIODS OF
EXTENDED...THEN A MORE BENIGN WX REGIME TAKES SHAPE BY EARLY NEXT
WEEK. LATEST NHC AND MODEL GUIDANCE CONTINUE TO ADVERTISE REMNANTS
OF SECOND TROPICAL SYSTEM...CHARLIE TO TRACK ACROSS CENTRAL OR
SOUTHERN NEW ENGLAND SAT NT INTO FIRST PART OF SUNDAY. AREA IN
EXCELLENT RIGHT ENTRANCE REGION OF 80-100KT 300 HPA JET CORE DURING
THIS PERIOD...THUS HEAVY RAINFALL THREAT A DECENT BET HERE...ESP
SOUTHEASTERN PORTIONS OF FCST AREA. AFTERWARDS...SENSIBLE WX QUIETS
DOWN AS BROAD GREAT LAKES ANTICYCLONE BRIDGES ACROSS AREA. LATEST
ENSEMBLE GUIDANCE SUGGESTS MEAN SYNOPTIC RIDGE AXIS FROM SFC-700 HPA
LEVEL REMAINS PARKED OVERHEAD DURING MON-TUE TIME FRAMES...THUS
MAINLY SUNNY DAYS/CLR NIGHTS ALONG WITH SEASONABLE TEMPS EXPECTED
HERE.
&&

.AVIATION...
THUNDERSTORM ACTIVITY EXPECTED THIS AFTERNOON AND INTO THIS EVENING
WITH VISIBILITY LOWERING AT LEAST TO 3SM IN HEAVY SHOWERS AND
CEILINGS DOWN INTO MVFR CATEGORY.  AFTER MIDNIGHT THUNDERSTORM
ACTIVITY WILL DIMINISH BUT SHOWERS WILL PERSIST IN MOST LOCATIONS
OVERNIGHT AND INTO TOMORROW. MODELS IN GOOD AGREEMENT WITH FOG
DEVELOPING AT SLK AND MPV TOMORROW MORNING ASSOCIATED WITH AMPLE
MOISTURE FROM RAIN THIS PAST WEEK AND MORE EXPECTED TONIGHT. VSBY
AND CEILINGS WILL LOWER TO 1/4SM AND 100FT IN THESE LOCATIONS FROM
08Z TO 13Z TOMORROW.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...SVR TSTM WATCH #738 VTZ001>012-016>019 UNTIL 00Z.
NY...SVR TSTM WATCH #738 NYZ026>031-034-035-087 UNTIL 00Z
&&

SHORT TERM...KJC
LONG TERM...JMG
AVIATION...CTL
Hazardous weather outlook, Aug 11, 12:56 PM EDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1256 PM EDT WED AUG 11 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-120904-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
1256 PM EDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK.

.DAY ONE...TODAY:

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING HOURS. A
FEW STORMS HAVE THE POTENTIAL OF PRODUCING STRONG AND DAMAGING WIND
GUSTS AS WELL AS LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

THE LATEST INFORMATION SUGGESTS THE POTENTIAL OF TWO TROPICAL
SYSTEMS TO AFFECT THE AREA DURING THE FRIDAY THROUGH SUNDAY TIME
FRAME. AS A RESULT...AN INCREASED THREAT OF HEAVY RAINFALL NOW
EXISTS ACROSS MUCH OF THE AREA AND A STATEMENT ADDRESSING THE
SPECIFICS OF THIS POTENTIAL THREAT WILL BE ISSUED LATER TODAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

JMG

In the hours before

Special weather statement, Aug 11, 1:11 PM EDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
111 PM EDT WED AUG 11 2004

...SEVERE THUNDERSTORMS POSSIBLE ACROSS THE NORTH COUNTRY THIS
AFTERNOON THROUGH EARLY EVENING...

.THE COMBINATION OF A SURFACE FRONT...LOW LEVEL MOISTURE AND STRONG
WINDS ALOFT WILL PROVIDE THE FOCUS FOR SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA THIS AFTERNOON INTO THE
EARLY EVENING HOURS. A FEW OF THE STORMS MAY BECOME SEVERE...WITH
STRONG AND DAMAGING WINDS...AND POSSIBLE LARGE HAIL.

NYZ026>031-034-035-087-VTZ001>012-016>019-120000-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
111 PM EDT WED AUG 11 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR NORTHERN NEW YORK AND ALL OF VERMONT UNTIL 8 PM THIS EVENING.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE NORTH
COUNTRY THIS AFTERNOON...AND CONTINUE INTO THE EVENING HOURS BEFORE
DIMINISHING. A FEW OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING
WIND GUSTS AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...
OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED
FORECASTS.

JMG
Special weather statement, Aug 11, 4:18 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
418 PM EDT WED AUG 11 2004

VTZ012-019-112115-
WINDSOR-EASTERN RUTLAND-

...STRONG THUNDERSTORMS CONTINUE ACROSS SOUTHERN RUTLAND AND
NORTHEAST WINDSOR COUNTIES...

AT 412 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS OVER CUTTINGSVILLE...MOVING NORTHEAST AT 20 TO 25 MPH.

THE THUNDERSTORM WILL BE NEAR PLYMOUTH...TYSON BY 430 PM...6 MILES
SOUTHEAST OF WEST BRIDGEWATER BY 440 PM...NEAR BRIDGEWATER BY 450
PM...NEAR SOUTH WOODSTOCK BY 500 PM...NEAR WOODSTOCK...HARTLAND BY
510 PM...NEAR QUECHEE AND NORTH HARTLAND BY 520 PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM.

THESE STORMS WILL CONTINUE FREQUENT CLOUD TO GROUND
LIGHTNING...LOCALLY VERY HEAVY RAINFALL...AND WIND GUSTS TO 35 MPH.
RAINFALL AMOUNTS ACROSS EASTERN RUTLAND AND CENTRAL WINDSOR COUNTIES
WILL BE FOUR TO SIX TENTHS OF AN INCH. THIS HEAVY RAINFALL IN A
SHORT PERIOD OF TIME WILL CAUSE PONDING OF WATER ON IN POOR DRAINAGE
AND LOW LYING AREAS.

Nearby

Severe Thunderstorm Warnings in Vermont, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.